Jump to content

Question About Blood Clots--


Maxine
 Share

Recommended Posts

Hi-------- :)

Some of you may know from my other post that my mother is in the hospital with blood clots in her lungs, and both legs.

Here's the tricky thing-----she originally had one start in her legs and was given blood thinners heparin, and coumadin. Ok fine, things went as they should and her blood was doing what it's supposed to do, and it looked like it was disolving. She was in the hospital just before Christmas for complications of an infection---most likely secondary to her cancerous bladder tumor. She was also being treated for a nasty bed sore near her tail bone, heel, and toe. She is diebetic, so this isn't good either. Those sores could also be another source of infection. She has been on antibiotics for two months already.

She was able to go home Dec. 23rd---thankfully she was able to be there on Christmas.

My husband and I stopped over at my parents on Sunday night. I looked at my mom's leg and told her it looks really swollen---she didn't seemed overly concerned. Then Monday night my Dad called me and said they were cancelling our plans to get together with my Son, his girlfriend, and her daughter on Tuesday. He said she wasn't feeling well, and her leg was in a lot of pain. I told Dad she should probably go to the ER. I think he tried to get my mom to go earlier---but she told him they would just call the doctor in the morning.

Well they went to the ER. As soon as they got there the ER Doc thought it could be an infection, but ordered a CT of her lungs. Sure enough-one large blood clot, and several small ones. This is all I knew as of midnight Monday night. Tuesday morning I found out she had two more huge blood clots ----------one in each leg. One running the length of her leg, and the other from 2 inches below the groin. How can this happen when she remained on the coumadin while she was at home? I have never heard of clots that big---or not aware they could get that big. They had done a doppler ECHO of her legs, and this is what the found. In the meantime she has something pressing on her optic nerve, and the eye Doc said the blood thinners can make this worse----she has lost 3/4 of her vision in the eye, hopefully only temporary,

Has anyone ever heard of blood clots this huge? She has some kind of screen put into her vena cava artery to shield any more clots from traveling to her lungs. This was done by a vascular surgeon via Catheterization. I went to the hospital today and took some lunch for both of them ---(left over english roast from our Christmas dinner with my Son, his girlfriend, her daughter, and my mother in law). My Dad loved it, and my mother had already eaten---and said she isn't really a roast beef fan. She looked a pasty white, but her legs looked much better.

They may do a brain scan---MRI or CT to see if there is something in her brain that could be pressing on her optic nerve. Considering she has Cancer in her bladder it's a concern that it could spread-----so just to safe this may be done. I guess three Docs, the vascular surgeon, cardiologist, and endocrinologist are going to try to figure out what to do about further testing to try to connect the dots.

Her spirits seemed pretty good considering---she was watching QVC and talking about the jewelery---- :blink:

Please----could you say a little prayer? I'm worried about her---we almost lost her Monday night.

Maxine :0)

Link to comment
Share on other sites

The coumadin may not be in therapeutic range, if she already had the clots, coumadin doesn't dissolve them. It just helps prevent more from forming. She may have some type of clotting disorder, maybe a problem with the liver associated with the bladder cancer. And people can get clots from inactivity, some are just more prone to it than others.

Diet affects coumadin, so if she's eating certain foods, it can affect the effacacy of coumadin. There are a lot of reasons. People can have very large clots, but typically if clots are in the lungs, people have pretty classic symptoms. Tachycardia, tachypnea (fast breathing) clammy skin, grayish discoloration. Chest pain.

They have clot busting drugs, but they are pretty extreme and probably contraindicated with her bed sores.

My prayers are with you and your family. I find it a little shocking if they sent her home with clots....

Link to comment
Share on other sites

I hope you get some answers for your Mom.

I have a blood clot so I've gone through some of this (although not to the extent that your Mom is dealing with).

Coumadin does NOT get rid of existing blood clots. When they found my clots they immediately started me on Arixtra and Luvenox shots (they are immediate acting while the coumadin builds to a therapuetic level).

It can take several weeks to get the coumadin in a therapeutic range and she needs the shots until the coumadin is therapeutic level.

Then, they should be doing weekly blood tests to make sure the coumadin is consistent and staying in range. I've learned that EVERYTHING effects coumadin and it is a royal PAIN to keep regulated but you do learn along the way.

Keeping a consisten diet is extremely important and even one missed dose can mess up the whole week. It takes 5-7 days for changes in coumadin to be reflected in the blood stream.

Make sure the pharmacist has instructed her of all the foods she should avoid or have in only small portions once or twice a week (generally stay away from leafy green veggies, cranberries, reduce liquid meal supplements in your diet--like Boost, Ensure etc.) Also, make sure the pharmacist is aware of ALL medications, including vitamins and supplements that she is taking because most meds have effect on coumadin.

Meanwhile, have they considered giving your Mom clot busting drugs to get rid of the clots or help dissolve them?

Also, once you have a blood clot you can continue to have swelling (and may always have some for life) because the vein walls are then irritated however, it's always important to have it evaluated because you really don't know without having scans done whether it's blood clot or other complications.

Link to comment
Share on other sites

Thanks for your replies, support and prayers. Thanks for all the suggestions too-- :blink: I'll tell my Dad about it today. My Dad has been really active in her care and asks the doctors lots of questions. He has listened to suggestions I have given him---some of them are things I picked up from some of you, and I always let him know. I know he is grateful----he takes all of us seriously because he knows we have been around and around with the medical profession---and we know how to advocate for ourselves---and eachother. It took a while, because I think he found it odd we all knew so much about how the medical profession works, and how we know so much medical terminology.

My mother was already on coumadin when she was sent home---and they said the heparin and coumadin both were working to disolve the clot---so they sent her home so she could be with the family on Christmas. She went to the doctor, and had many blood tests for checking on both the clots and her other health issues. After she went home she was continued on the coumadin---but the other clots formed anyway, and others traveled to her lungs.

I asked my Dad if she had trouble breathing, and he said no, but my aunt said she was very white/grey looking. My Aunt is an LPN, and she said my mom did not look good. She may have been tachy also, I wasn't at the ER with him because they didn't go until about 11:00pm. I knew they would probably look at her lungs----i'm so glad my dad took her to the ER, or she probably wouldn't be here.

Yesterday, after I got home from the hospital I talked with my Dad while he was at home, and he told me that one clot in her lungs had traveled to one of the arteries near the heart, but was holding, and the doctors were confident that the heparin and coumadin would disolve that along with the ones in her lungs. He didn't tell me this at the hospital because my mom doesn't like any medical talk around her-----it scares her.

Her legs looked much better yesterday when I was there. When I called my Dad this morning she was resting comfortably. She will have to have a CT scan on her Brain today to see what is pressing on her optic nerve. They are checking to see if there could be another tumor pressing on the optic nerve---she has lost 3/4 of the vision on that eye. At first I thought they may have stopped the coumadin while she was at home after they found out about the eye problem----the Eye doc thought the blood thinners could be causing the problem, but she was never taken off the coumadin------------and still got clots. Dad said she was on 2mgs----so they doubled the dose and added heparin again.

Right now all we can do is wait for the drugs to work, and work with the docs to try and figure out what is causing the clots-----and pray her brain CT scan comes out OK.

I forgot to add that they also put on compression stockings--(thigh high)---and have her legs elevated. It looks like they are all doing the right things from what I have read about blood clot therapy and treatment.

Those compression hose are a lot of work to get on---I watched two nurses struggle to get those things on her.

Thanks again,

Maxine :0)

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...